Kansas, 2003Winter Storm in Kansas, February 23, 2003
February 23, 2003 · NWS ICT · 17 events in 17 counties and zones
17 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 15
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 23, 3:50 AM CST, 11 hours 50 minutes earlier.
Area forecast discussion, Feb 23, 3:50 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CST SUN FEB 23 2003
THE MAIN CONCERN WITH THIS FORECAST WILL BE HOW MUCH SNOW OUR COUNTY
WARNING ARE WILL SEE TODAY. SECONDARY CONCERNS WILL BE THE
INVASIONS OF A BRUTALLY COLD AIRMASS, ALONG WITH CHANCES OF MORE
WINTERY PRECIPITATION BASICALLY EVERY DAYS THIS WEEK
A VIGOROUS UPPER LEVEL DISTURBANCE WILL QUICKLY DROP INTO WESTERN
OKLAHOMA EARLY THIS MORNING. THIS WILL ENDUCE STRONG MID LEVEL
ISENTROPIC LIFT ACROSS OUR COUNTY WARNING AREA. IN ADDITION, VERY
COLD TEMPERATURES ALOFT WILL RESULT IN INSTABILITY AND THE POTENTIAL
FOR CONVECTIVE SNOWS. HOWEVER, THE PROGRESSIVE PATTERN WE ARE IN,
WILL NOT ALLOW THE STORM TO CLOSE OFF. THEREFORE, THE DURATION OF
HEAVY SNOW WILL BE SHORT LIVED. THE MODELS HAVE CONTINUED TO TREND
THE STRONGEST LIFT SOUTHWARD WITH THEIR LAST SEVERAL RUNS. THIS IS
PROBABLY BECAUSE THE MODELS ARE UNDER-ESTIMATING THE STRENGTH OF THE
ARCTIC AIR COMING DOWN FROM THE NORTH. LOOKING AT 2-4 INCHES OVER
RSL/GBD, 2-4 INCHES OVER SALINA AREA, 3-7 INCHES OVER SOUTH CENTRAL
KANSAS AND THE NORTHERN THE NORTHERN PORTION OF SOUTHEAST KANSAS.
4-8 INCHES LOOKS GOOD FOR THE COUNTIES ALONG THE OKLAHOMA BORDER AND
MUCH OF SOUTHEAST KANSAS. NORTH WINDS AT 15 TO 25 MPH WILL PRODUCE
BLOWING AND DRIFTING SNOW. TEMPERATURES WILL ALSO BE FALLING INTO
THE TEENS, SO WIND CHILLS WILL DROP TO AROUND 0 BY LATE AFTERNOON.
BITTERLY COLD AIR WILL CONTINUE TO PUSH IN FROM THE NORTH CENTRAL
UNITED STATES TONIGHT. THIS SHOULD SEND READINGS DOWN INTO THE
SINGLE DIGITS, TO AROUND 10 DEGREES. THERE WILL BE A SMALL WINDOW
FOR A BIT OF PARTIAL CLEARING LATE. NOT SURE IF THIS WILL HAPPEN,
BUT IF IT DOES TEMPERATURES WILL HEAD TOWARDS ZERO.
OTHERWISE, MORE MID LEVEL MOISTURE WILL STREAM INTO KANSAS ON
MONDAY. UNDER A SOLID OVERCAST AND BITTERLY COLD NORTH WINDS, HIGHS
WILL ONLY RANGE FROM NEAR 9 IN RUSSELL, TO MAYBE 15 NEAR THE
OKLAHOMA BORDER. IN ADDITION, A WEAK SHORTWAVE WILL INDUCE MORE MID
LEVEL LIFT, ESPECIALLY NEAR THE OKLAHOMA BORDER. WILL GO WITH 30
PERCENT POPS FOR LIGHT SNOW ACROSS MY COUNTY WARNING AREA.
STRONGEST LIFT WILL SHIFT TO THE EAST OF MY AREA MONDAY NIGHT, SO
WILL JUST LEAVE THE MENTION FOR A CHANCE OF FLURRIES. LOWS WILL
ONCE AGAIN BE IN THE SINGLE DIGITS, TO NEAR 10 DEGREES.
BROAD SOUTHWEST FLOW ALOFT DEVELOPS OVER OUR COUNTY WARNING AREA ON
TUESDAY. WILL GO WITH A 30 PERCENT CHANCE FOR SNOW, ALTHOUGH LIFT
IS NOT DEPICTED TO BE VERY STRONG. HIGHS WILL ONLY RANGE FROM THE
TEENS, TO NEAR 20 AROUND THE OKLAHOMA BORDER. AS THE UPPER LEVEL
DISTURBANCE CONTINUED TO DIG OVER THE SOUTHWESTERN U.S., STRONGER
ISENTROPIC MAY DEVELOP. NOT REALLY SURE THOUGH ON THE PLACEMENT OF
THIS, SO WILL JUST GO WITH CHANCE POPS ACROSS THE REGION, HIGHER
NEAR THE OKLAHOMA BORDER. MODELS CONTINUE TO TRACK THE SYSTEM
FURTHER SOUTH THAN EARLIER RUNS, BECAUSE THEY ARE FINALLY STARTING
TO REALIZE THE STRENGTH OF THE COLD AIR.
ON WEDNESDAY, THE MAIN SURFACE LOW WILL COME OUT AND TRACK SOMEWHERE
ACROSS OKLAHOMA. IT MAY TURN OUT TO BE MAINLY A SNOW EVENT, EVEN
FOR OUR SOUTHERN COUNTIES WITH WARM MID LEVEL AIR STRUGGLING TO MAKE
IT FURTHER NORTH. ONE THING IS ALMOST A GUARANTEE, IT WILL REMAIN
EXTREMELY COLD AT THE SURFACE. THINGS MAY TRY TO CALM DOWN A BIT BY
THE END OF THE WORK WEEK, BUT WE WILL SEE.
FCSTID =8/FRANK
ICT 24 7 13 8 / 100 5 30 10
HUT 23 6 12 6 / 100 5 30 10
EWK 23 7 13 7 / 100 5 30 10
EQA 24 7 13 8 / 100 10 30 10
WLD 27 9 15 9 / 100 5 30 10
RSL 18 5 9 5 / 100 5 30 10
GBD 21 6 10 5 / 100 5 30 10
SLN 22 5 10 6 / 100 5 30 10
MPR 23 7 13 7 / 100 5 30 10
CFV 27 9 15 9 / 100 20 30 10
CNU 26 8 14 8 / 100 20 30 10
K88 25 8 14 8 / 100 20 30 10
.ICT...
KS...WINTER STORM WARNING FOR TODAY FOR ZONES KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.
WINTER WEATHER ADVISORY FOR TODAY FOR ZONES KSZ032>033...KSZ047>053.
Hazardous weather outlook, Feb 23, 4:36 AM CST, 11 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
436 AM CST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
SNOW AND BLOWING SNOW WILL OVERSPREAD THE REGION THIS MORNING, AND
COME DOWN HEAVY AT TIMES. A WINTER WEATHER ADVISORY IS POSTED FOR
CENTRAL KANSAS, WITH WINTER STORM WARNINGS IN EFFECT OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS. SEE LATEST WINTER WEATHER MESSAGES
(TOPWSWICT) FOR MORE SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH THURSDAY...
THERE WILL BE A CHANCE OF LIGHT SNOW ON MONDAY, AS A WEAK UPPER
LEVEL DISTURBANCE SLIDES ACROSS KANSAS. AT THIS TIME, AMOUNTS LOOK
TO BE PRETTY LIGHT.
THERE WILL BE THE CHANCE OF MORE ACCUMULATING SNOW TUESDAY INTO
EARLY THURSDAY, AS ANOTHER STORM SYSTEM TAKES SHAPE OVER THE
SOUTHWESTERN UNITED STATES. HOWEVER THERE IS A LOT OF UNCERTAINTY
ON HOW THIS WILL EVOLVE, SO STAY TUNED TO LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED, BUT WE REALLY
APPRECIATE ANY SNOWFALL REPORTS YOU CAN SUPPLY US WITH.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
FRANK
Winter Storm, Reno
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Reno forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A winter storm moving southeast from the Rockies across Oklahoma produced snowfalls of ranging from 6-15 inches across most of South-Central and Southeast Kansas from Sunday afternoon, the 23rd, to Monday morning, the 24th. The greatest accumulations, 13-15 inches, were measured in Harper County, with Southern Cowley, Southern Chautauqua, and Southern Montgomery counties second with depths of 10-11 inches. North winds of 20-30 mph caused widespread blowing and drifting snow, with visibilities frequently below 1 mile across the warned area. The snow and blowing snow figured heavily in numerous accidents across the region, including Central Kansas where only 2-4 inch accumulations were measured. The accidents resulted in 21 injuries (7 in Harvey County, 6 in Saline, 4 in Montgomery, 3 in Sedgwick, and 1 in Woodson, ) and 1 fatality (in Woodson County). In Saline County, snow accumulations ranged from 2-4 inches, but among the accidents was a 12-vehicle chain-reaction in Salina that closed I-70 for around 2 hours just a few miles east of the I-135 interchange. Reports from AGTAP spotters, co-operative observers and area newspapers were invaluable in the assemblage of this report.
Winter Storm, Harvey
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Harvey forecast zone
- Injuries
- 7 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Winter Storm, Butler
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Butler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Winter Storm, Greenwood
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Greenwood forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Winter Storm, Woodson
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Woodson forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Winter Storm, Allen
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Allen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Winter Storm, Kingman
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Winter Storm, Sedgwick
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Sedgwick forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Winter Storm, Harper
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Harper forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Winter Storm, Sumner
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Winter Storm, Cowley
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Cowley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Winter Storm, Elk
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Elk forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Winter Storm, Wilson
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Winter Storm, Neosho
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Neosho forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Winter Storm, Chautauqua
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Winter Storm, Montgomery
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Montgomery forecast zone
- Injuries
- 4 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Winter Storm, Labette
- When
- February 23, 3:40 PM CST to 8:00 PM CST
- Where
- Labette forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
- Winter Storm in Oklahoma, February 23, 200315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338318, 5338319, 5338320, 5338321, 5338431, 5338432, 5338433, 5338434, 5338435, 5338436, 5338437, 5338438, 5338439, 5338440, 5338441, 5338442, 5338443.